Alert archive / Kansas / Wind Advisories in 2013
Wind Advisory 5, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Nov 8, 2013, 9:18 AM CST for 21 counties in Kansas. It took effect at Nov 8, 2013, 10:00 AM CST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Nov 8, 2013, 9:18 AM CST (15:18 UTC)
- In effect from
- Nov 8, 2013, 10:00 AM CST
- Expired
- Nov 8, 2013, 5:56 PM CST
- In force
- 8 hr
- Issued by
- NWS Topeka, KS
All 21 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 9 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 3.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1597 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 407 m²/s²
- 0-3 km storm-relative helicity
- 465 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
747 WWUS73 KTOP 081518 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 918 AM CST FRI NOV 8 2013 KSZ009>012-021>024-026-034>040-054>056-058-059-090000- /O.NEW.KTOP.WI.Y.0005.131108T1600Z-131109T0000Z/ WASHINGTON-MARSHALL-NEMAHA-BROWN-CLAY-RILEY-POTTAWATOMIE-JACKSON- JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS- LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CLAY CENTER... MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...LAWRENCE... EMPORIA...OTTAWA 918 AM CST FRI NOV 8 2013 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. * TIMING...SOUTH WINDS WILL CONTINUE TO STRENGTHEN ACROSS PARTS OF NORTH CENTRAL KANSAS AND ACROSS ALL OF NORTHEAST AND EAST CENTRAL KANSAS TODAY. THESE WINDS WILL BECOME STRONG AND GUSTY BY LATE MORNING AND CONTINUE THROUGH THE AFTERNOON HOURS BEFORE DECREASING TOWARD SUNSET. * WINDS...SUSTAINED WINDS OF 20 TO 35 MPH WITH GUSTS TO AROUND 45 MPH ARE EXPECTED. * IMPACTS...THESE STRONG WINDS WILL MAKE DRIVING DIFFICULT ON EAST WEST HIGHWAYS...ESPECIALLY FOR HIGH PROFILE VEHICLES. AREA LAKES AND BOATERS WILL ALSO BE IMPACTED BY THE STRONG WINDS. FIRE DANGER WILL BE VERY HIGH IN THE ADVISORY AREA AS WELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$
2 follow-up statements
200 WWUS73 KTOP 081842 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1242 PM CST FRI NOV 8 2013 KSZ009>012-021>024-026-034>040-054>056-058-059-090000- /O.CON.KTOP.WI.Y.0005.000000T0000Z-131109T0000Z/ WASHINGTON-MARSHALL-NEMAHA-BROWN-CLAY-RILEY-POTTAWATOMIE-JACKSON- JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS- LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CLAY CENTER... MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...LAWRENCE... EMPORIA...OTTAWA 1242 PM CST FRI NOV 8 2013 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. * TIMING...STRONG SOUTH WINDS WILL CONTINUE TO PERSIST ACROSS PARTS OF NORTH CENTRAL KANSAS AND ACROSS ALL OF NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON. THESE WINDS WILL DECREASE TOWARD SUNSET. * WINDS...SUSTAINED WINDS OF 20 TO 35 MPH WITH GUSTS TO AROUND 45 MPH ARE EXPECTED. * IMPACTS...THESE STRONG WINDS WILL MAKE DRIVING DIFFICULT ON EAST WEST HIGHWAYS...ESPECIALLY FOR HIGH PROFILE VEHICLES. AREA LAKES AND BOATERS WILL ALSO BE IMPACTED BY THE STRONG WINDS. FIRE DANGER WILL BE VERY HIGH IN THE ADVISORY AREA AS WELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$
537 WWUS73 KTOP 082356 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 556 PM CST FRI NOV 8 2013 KSZ009>012-021>024-026-034>040-054>056-058-059-090100- /O.CAN.KTOP.WI.Y.0005.000000T0000Z-131109T0000Z/ WASHINGTON-MARSHALL-NEMAHA-BROWN-CLAY-RILEY-POTTAWATOMIE-JACKSON- JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS- LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CLAY CENTER... MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...LAWRENCE... EMPORIA...OTTAWA 556 PM CST FRI NOV 8 2013 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WIND ADVISORY. THE STRONG SUSTAINED WINDS ABOVE 25 MPH WITH GUSTS NEAR 45 MPH HAVE WEAKENED THEREFORE ALLOWING THE WIND ADVISORY TO EXPIRE AT 6 PM CST. SOUTHERLY WINDS HOWEVER WILL REMAIN GUSTY THROUGH THE EARLY EVENING WITH SUSTAINED SPEEDS BETWEEN 15 AND 25 MPH AND OCCASIONAL GUSTS UP TO 30 MPH. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Nov 8, 5:21 AM CST, 3 hours 57 minutes earlier.
Area forecast discussion, Nov 8, 5:21 AM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 521 AM CST Fri Nov 8 2013 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 324 AM CST FRI NOV 8 2013 A quiet start to what will be come a windy afternoon. Mostly clear skies have dropped overnight lows down toward 30 degrees some areas. As the winds mix out, temperatures then bump back up into the middle 30s near 40. Main concerns today will be winds and fire danger (see fire weather section below). Winds on the increase to become 20 to 30 mph sustained with gusts near 40mph highly likely by the middle afternoon hours as the strongest winds aloft at the top of the boundary layer move over eastern Kansas. Models vary in strength with GFS in at 50 kts with Nam at 65kts. If the trends are toward stronger winds may end up needing an advisory but will not issue one at this time as think averaging through the mixed layer will yield just sub advisory numbers. Updated fuel conditions internally on dried vegetation and they have dropped a few more percent and now come in as very high fire danger given weather conditions. Highs should reach middle to upper 60s. Winds very slowly decrease in the overnight hours Friday night into Saturday and should see lows in the 30s west and near 40 southeast. .LONG TERM...(Saturday through Thursday) Issued at 324 AM CST FRI NOV 8 2013 On Saturday morning a front will pass through the area as a shortwave progresses into the Great Lakes region...although it will be dry giving way to light northerly winds, partly cloudy skies, and high temperatures in the low 60s. Overnight low temperatures will generally be in the 30s across the entire area. On Sunday surface high pressure builds into eastern KS behind the departing system with high temperatures ranging from the mid 50s to around 60. On Monday a stronger shortwave will dig southeast out of Canada into the Great Lakes region and extend south into the northern plains. That system quickly advances eastward while dragging a cold front into eastern KS during the day. High temperatures will manage the mid 50s across the northern cwa to the low 60s in the southern cwa. On the backside of the shortwave a strong northerly upper level jet will support a strong 1040 mb high pressure at the surface associated with a cold arctic air mass which will move into the central CONUS. Northerly winds will increase rapidly behind the front allowing the cold air to quickly filter into the area and temps to fall into the upper 20s and 30s. Frontogenesis may produce enough lift for post frontal rain showers in the southern cwa. As the cold air continues to move south an area of moisture ahead of the main trough moves through and provides additional lift which may be enough for snow showers Monday night. Do not expect much in the way of accumulations given the progressive nature of the entire system and limited saturation. On Tuesday temperatures will struggle to reach the upper 30s although winds will begin to decrease during the afternoon and evening hours as the high pressure settles directly into the cwa. Low temperatures overnight Tuesday drop into the low to mid 20s with the light winds and clear skies. The models begin to differ regarding several shortwaves within the northwest flow towards the later half of the week. The ECMWF is more aggressive with rotating shortwaves through the area and the potential for multiple rounds of precipitation which could be in the form of rain and snow depending on the moderation of the arctic air mass from the previous system. Given this is a week away did not make any major changes to the forecast at the end of the period. && .AVIATION...(For the 12Z TAFs through 12Z Saturday Morning) Issued at 518 AM CST FRI NOV 8 2013 Forecast is mainly a wind forecast with some concern early on for LLWS as winds are slow to mix to the surface at MHK. Have kept it out for now but if surface winds don't respond soon will have to amend. Otherwise a gradual but steady increase through the column into strong winds aloft. Winds remain southwest through most of the period with a final shift toward northerly toward the end of the forecast and will not add a group for this at this time. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...67 LONG TERM...Sanders AVIATION...67
Hazardous weather outlook, Nov 8, 3:31 AM CST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 331 AM CST FRI NOV 8 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-090945- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 331 AM CST FRI NOV 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. VERY HIGH RANGELAND FIRE DANGER INDICES ARE LIKELY TODAY IN NORTH CENTRAL AND PORTIONS OF NORTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.